Winter Storm, Accomack
- When
- February 15, 4:00 PM EST to February 17, 4:00 PM EST
- Where
- Accomack forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.765, -75.757 (the zone’s center; the record gives no point)
A winter storm produced 4 to 9 inches of snow, along with sleet and freezing rain, across central and eastern Virginia. 5", Northern Accomack county 5", Midlothian in Chesterfield county 5", Goochland in Goochland county 5", and Doswell in Hanover county 5".
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
A winter storm produced 4 to 9 inches of snow, along with sleet and freezing rain, across central and eastern Virginia. Some specific higher snow totals included: Ruther Glen in Caroline county 9", Dunnsville in Essex county 8", Louisa in Louisa county 8", Newland in Richmond county 8", Heathsville in Northumberland county 7.5", Amelia in Amelia county 6.5", King William in King William county 6.5", Palmyra in Fluvanna county 6", Montross in Westmoreland county 6", Lancaster in Lancaster county 5.5", Northern Accomack county 5", Midlothian in Chesterfield county 5", Goochland in Goochland county 5", and Doswell in Hanover county 5". Local law enforcement agencies reported numerous accidents. Most, if not all schools in the area, were closed Monday, February 17th due to very slippery road conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 15, 9:45 AM EST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD, VA 945 AM EST SAT FEB 15 2003 ISSUING UPDATED TO REMOVE MORNING WORDING...FCST IN SHORT TERM APPRS ON TRACK. WILL HOLD OF ON ANY CHGS TO WRNGS/WTCHS/ADV TIL AFT PCKG. .AKQ... MD...WINTER STORM WARNING THROUGH SUNDAY FOR ZONES MDZ021>025. COASTAL FLOOD WATCH AND HEAVY SURF ADVISORY THROUGH MONDAY MORNING FOR MDZ025. GALE WARNING ATLC CSTL WTRS. NC...WINTER STORM WARNING THROUGH SUNDAY FOR ZONE NCZ012. WINTER WEATHER ADVISORY THROUGH SUNDAY FOR ZONES NCZ013...NCZ014. COASTAL FLOOD WATCH AND HEAVY SURF ADVISRY THROUGH MONDAY MORNING FOR NCZ102. GALE WARNIGN ATLC CSTL WTRS N CURRITUCK BCH LGT...SCA CURRITUCK SND. VA...WINTER STORM WARNING THROUGH SUNDAY FOR ZONES VAZ048>049...VAZ062>064...VAZ074>076. WINTER STORM WARNING THROUGH SUNDAY FOR VAZ060>061...VAZ065>073...VAZ077>090...VAZ092...VAZ099. COASTAL FLOOD WATCH FOR THROUGH MONDAY MORNING FOR VAZ091...VAZ094>095...VAZ098>100. WINTER WEATHER ADVISORY THROUGH SUNDAY FOR VAZ091...VAZ093>096...VAZ100. HEAVY SURF ADVISORY FOR VAZ98-100. GALE WARNING ATLC CSTL WATERS...SCA CHES BAY. LTL CHG OBSERVED IN SFC TEMPS OVRNGT BUT LTST SFC ANALYSIS BEGINNING TO SIGNAL ONSET OF COLD AIR DAMMING INTO NRN VA. PCPN AT DCA HAS CHANGED TO ALL SNOW DURING PAST HR...ANTHR SIGNAL OF COLD AIR SOUTHWARD INTRUSION. INITIAL BAND WAA-INDUCED PCPN EXITING OFF COAST ATTM BUT WL CONT TO SEE LGT PCPN UNTIL NEXT AREA UVV COMES THRU THIS AFTN AND INTO THIS EVE. THIS NEXT AREA PCPN WILL COINCIDE WITH STRONG CAD INTRUSION AND BEGINNING OF LIGHT SNOW-SLEET ACCUMULATION/ICE ACCRETION. PREV DISC BLO: ------------------------------------------------------------------ THIS PRODUCT ISSUED ATTM FOR PRELIMINARY COORD AND EM/MEDIA BRIEFING/PLANNING PURPOSES. WL TRY TO UPDATE THIS PRODUCT FOR WWA SECTION AND MORE DETAILED MODEL DISC WHEN TIME ALLOWS LTR THIS MORN. MAJOR WINTER STORM WL AFFECT MUCH OF MID ATLC REGION NEXT 12-48 HOUR FCST PERIOD. WL BE HOISTING WINTER STORM WARNINGS FOR NW 2/3 FA AND A WINTER WEATHER ADVISORY FOR MUCH OF RMNDR SE VA AND INTERIOR NE NC. BAND OF WAA PCPN WL CONT TO MOVE E-W ACRS AKQ FA TODAY. LOW LVL VERTICAL THERMAL PROFILES SUFFICIENTLY WARM ENUF FOR LIQUID PCPN EARLY THIS MORN...BUT CHANGEOVER TO FREEZING/FROZEN PCPN WILL TAKE PLACE FROM N TO S AS STRONG COLD WEDGE SETS UP E OF THE MTNS LATR TODAY AND THROUGH TONIGHT. MODEL SOUNDINGS/LOW LVL THICKNESS SCHEMES SUGGEST A VARIETY OF WINTER P-TYPES ACRS THE FA WITH SNOW/SLEET THE FAVORED P-TYPE ACRS NW 2/3 FA...SLEET/FREEZING RAIN ACRS SWRN SECTIONS (INTERIOR NE NC/SOUTH CNTRL VA)...AND RAIN/SLEET ACRS FAR SE VA/RMNDR NE NC. MELTED PCPN TOTALS IMPRESSIVE ACRS THE FA THROUGH NEXT 48 HR PD WITH STRAIGHT MODELS QPF GENERALLY BTWN 3-4 INCHES. IF THIS WAS ALL SNOW THIS WOULD SUGGEST SOME FAIRLY OUTRAGEOUS ACCUMULATION TOTALS BUT AMOUNT OF SLEET WL LIKELY KEEP TOTAL FROZEN ACCUMULATION TOTALS DOWN. AS A DETAILED FIRST GUESS...8-14 TOTALS SUGGESTED ACRS FAR NW FA (NW OF RIC)...6-12 INCHES IN A SWATH ACRS INTERIOR LWR MD ACRS NRN NECK AND RIC METRO AREA...4-8 SE OF THIS LINE ACRS FVX-PTB-MIDDLE PENINSULA-RMNDR SRN MD...AND 3-6 IN A SWATH ACRS A AVC-AKQ-PHF-MFV LINE. ALL THESE AREAS WILL BE PUT IN WINTER STORM WARNING...MNLY FOR SNOW/SLEET ACCUMULATION BUT CUD BE SOME LIGHT ICE ACCRETION AS WELL. ACRS LWR VA ERN SHORE-PENINSULA-WESTERN TIDEWATER AND INTERIOR NE NC A WINTER WEATHER ADVISORY WL BE ISSUED FOR EXPECTD 2-4 INCHES SNOW/SLEET AND A LIGHT ICE ACCUM. SE OF ADVISORY AREA (MUCH OF SOUTHSIDE HAMPTON ROADS/NE NC) WL JUST MENTION RAIN/PSBL MIX WITH SLEET WITH LTL OR NO ACCUM. MUCH OF THE WORST IMPACTS WILL BE FELT LATER 2ND TO 3RD FCST PERIOD BUT FEEL CONFIDENT ENUF TO GO AHEAD AND ISSUE WARNING/ADVISORIES NOW. OTHER IMPACTS INCLUDE CSTL FLOOD/HEAVY SURF POTENTIAL. ALSO CONCERN FOR SOME SIGNIFICANT RIVER FLOOD POTENTIAL BY MID WEEK AS WARMUP WL ENHANCE SNOW MELT. WL SHADE GUID TEMPS NEXT WEEK PER EXPECTED SNOWPACK. PRELIM CCF: FCSTID = 20 SBY 35 26 28 27 / 90 90 80 80 OXB 37 30 31 30 / 90 90 80 80 ECG 46 36 42 40 / 90 90 90 90 ORF 40 33 35 34 / 90 90 90 90 PHF 40 33 35 34 / 90 90 90 90 AKQ 41 28 30 30 / 90 90 90 90 RIC 38 25 27 29 / 90 90 90 90 FVX 39 25 27 29 / 90 90 90 90 -------------------------------------------------------------------- .AKQ... MD...WINTER STORM WARNING THROUGH SUNDAY FOR ZONES MDZ021>025. COASTAL FLOOD WATCH AND HEAVY SURF ADVISORY THROUGH MONDAY MORNING FOR MDZ025. GALE WARNING ATLC CSTL WTRS. NC...WINTER STORM WARNING THROUGH SUNDAY FOR ZONE NCZ012. WINTER WEATHER ADVISORY THROUGH SUNDAY FOR ZONES NCZ013...NCZ014. COASTAL FLOOD WATCH AND HEAVY SURF ADVISRY THROUGH MONDAY MORNING FOR NCZ102. GALE WARNIGN ATLC CSTL WTRS N CURRITUCK BCH LGT...SCA CURRITUCK SND. VA...WINTER STORM WARNING THROUGH SUNDAY FOR ZONES VAZ048>049...VAZ062>064...VAZ074>076. WINTER STORM WARNING THROUGH SUNDAY FOR VAZ060>061...VAZ065>073...VAZ077>090...VAZ092...VAZ099. COASTAL FLOOD WATCH FOR THROUGH MONDAY MORNING FOR VAZ091...VAZ094>095...VAZ098>100. WINTER WEATHER ADVISORY THROUGH SUNDAY FOR VAZ091...VAZ093>096...VAZ100. HEAVY SURF ADVISORY FOR VAZ98-100. GALE WARNING ATLC CSTL WATERS...SCA CHES BAY. CULLEN
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-151600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 430 AM EST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT FOR MUCH OF THE REGION. SEE WSWAKQ FOR DETAILS. A COAST FLOOD WATCH AND HEAVY SURF ADVISORY ARE IN EFFECT. SEE CFWAKQ FOR DETAILS. .DAYS TWO THROUGH SEVEN... A MIXED BAG OF PRECIPITATION IS EXPECTED THROUGH MONDAY...ESPECIALLY ACROSS INTERIOR SECTIONS OF VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE. HAZARDOUS TRAVEL WILL RESULT. ALSO...PROLONGED STRONG ONSHORE WINDS IN COMBINATION WITH AN ASTRONOMICALLY HIGH TIDE CYCLE MAY RESULT IN CONTINUED COASTAL FLOODING AND HEAVY SURF THROUGH MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
VAZ061-068>073-082-083-085-152145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 315 PM EST SAT FEB 15 2003 COLDER AIR WILL CONTINUE TO PRESS SOUTHWARD INTO CENTRAL VIRGINIA HEADING INTO THE EVENING HOURS. MODERATE TO OCCASIONALLY HEAVY RAIN FROM CUMBERLAND COUNTY EASTWARD TO CHESTERFIELD COUNTY...INCLUDING THE CAPITAL CITY OF RICHMOND...TO NEW KENT...KING WILLIAM...KING AND QUEEN AND MIDDLESEX COUNTIES WILL BE MIXING WITH SLEET AND SNOW THROUGH 430 PM. AN EVENTUAL CHANGE TO ALL SNOW IS EXPECTED DURING THE EARLY EVENING HOURS AS TEMPERATURES FALL BELOW FREEZING. ROADS...BRIDGES...AND OVERPASSES WILL BECOME SLICK AND HAZARDOUS AS TEMPERATURES FALL TO OR JUST BELOW 32 DEGREES THROUGH 500 PM. ACCUMULATION OF SNOW AND/OR ICE ON ROADWAYS...BRIDGES AND OVERPASSES WILL MAKE TRAVEL TREACHEROUS. EXERCISE CAUTION IF TRAVEL IS NECESSARY. 25
The national radar mosaic for the moment the first event began.
20 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344962, 5344963, 5344964, 5344965, 5344966, 5344967, 5344968, 5345105, 5345106, 5345107, 5345108, 5345109, 5345110, 5345111, 5345112, 5345113, 5346758, 5346759, 5346760, 5346761.